My 11-year old son had his first seizure in Jan 08 and what we think "might" have been a seizure 6 months prior, but no confirmation of that. The emergency room said he had heat stroke. It was the first day of school and he was at recess in over 100 degree temperature. He became confused, vomited and didn't know where he was or how old he was. The second seizure took place at home. He became confused, vomited and then fell to the floor and had a full blown seizure that lasted 1-2min. He didn't know much for about 15-30 minutes afterwards. His MRI was normal, as was the CT Scan. The EEG was abnormal during the hyperventilation part of the test. His neurologist wants to start him on Keppra. I am concerned about the side effects of this drug and other epilepsy drugs' side effects. My brother is bipolar and my sister's son was just diagnosed with bipolar and aspergers. My son has a history of ADHD behavior and did not do well on Aderall - unhappy, never smiled, etc. He is an excellent student, so I saw no reason to keep him on this medication. He was drug free until he had this seizure, and now I am faced with this decision once again. His is such a vibrant child and I am fearful these drugs will take that away from him. Also, I am concerned he may show signs of bipolar in the future. My brother and nephew both have bipolar disorder. Would I be an irresponsible parent if I waited to see if he had another seizure before I put him on any medication? I’ve heard he can still have break through seizures, so if he is closely monitored (always with an adult), can I in good conscience, wait and see?
I have been through this the past 2 1/2 years with our 15 year old son. He started having absence seizures(brief stares) about 2 1/2 years ago. Had eeg that was "abnormal", and had absence seizure with hypoventilation with neurologist. Started on Depokote xr, no control. Then he was changed to Ethosuximide, no control. We then took him to pediatric Neurologist who changed him to Lamictal, still no control. He then started him on Keppra along with the Lamictal as an adjunct therapy. Three weeks after starting the Keppra he had his first gran mal seizure in the shower. It seemed like his seizures were worsening with the meds. We asked the Dr. this and he just said that he was growing and his seizures change. He continued to have seizures with running, playing basket ball and showers. These were the only times they occured. The Doctor then started him on Topomax with the other 2 meds . Still seizures. He then advised us to have a Vagus Nerve stimulator. A little generator that attaches to the vagus nerve that sends stimulation to the vagus nerve, hopefully to decrease seizures, but still not a sure cure. I then requested him to be taken off the Topomax, because there was no difference in his seizures, just that now he was a ZOMBIE. I am a RN, and I was very reluctant to have this done. My son when he was little 5-13 had migraines headache immediatly after playing, or outside getting hot, and I felt that this some how this had to be related to increase in Heart rate or something. I took my son to his regular Peditrician and requested a cardiac work up before we decided about this Vgus Nerve stimulator. I had searched the internet for hours and had discovered that there are heart conditions that cause seizures. He agreed. To make this long story shorter. The Pediatric cardiologist immediatly with his history thought he may have Neurocardiogenic Syncope. All the symptoms went along with this. Most people faint, but there are supporting documents that there can be neurological events, seizures with this also. He said with the seizures occuring with exercise, getting hot , with hot showers, probably caused vaso response. It is a very complicated abnormality occuring between the parasympathetic and the sympathetic nervous system. They did a tilt table test which confirmed this response. Right before my son's seizures we would find him in the shower, or like after running he would be confused, not no his name where he was at, our names, and then he would progress on into the gran mal seizures. After seeing the cardiologist waiting for his tilt table test, when we found him in this stupor, we would make him sit down for 3-4 minutes, then walk him to the bed and make him lie down flat and he would continue to confused for another 3-5 min, for like a total of ten minutes, but then he would just come to himself and not have the gran mal seizure, so this already confirmed to us and the cardiologist that sitting him down probably increased his BP which helped the brain get more oxygen and stop the seizure. He would be pale and shiver, which is just what he did on the tilt table test. For the people who faint they start recovery the time they faint because it helps bring up the BP when they fall down, but our son doesn't faint he just gets confused and continues to be confused and then has gran mal seizure. Now that we know we have probably aborted 5-6seizures. I did ask the cardiologist could all these epileptic meds ahve made this response worse and he said they very well could have. He conferred with his neurologist , who said he doesn't want to wean any of his meds yet, but they did start him on a drug Florinef which helps the kidneys absorb more sodium to help increase his bp hopefully duing this response. With my reading I discovered that the material suggest anyone that has fainting or seizures especially exercice induced needs a cardiac work up also, and that fluids are very important to keep there blood volume up. My son after observing him did not drink alot of fluids, and he is now drinking aleat 120 onces. We just started his new med 2 night ago, but just with the fluid increas he was more brighter, chipper and we had a definite decrease in this response, before we even started the med. I know this is a very lengthy note, but if it helps one person I will be glad to share our story. These past 2 1/2 yeaars our life had been changed dramatically. My son had to stop playing sports, or anything that he would get hot doing, has not been able to get learner's permit for driving like the rest of his friends, and of course we've had to watch him like a hawk, even his little sister knew the drill while he was in the shower. (Where are you at?, What's my name?, What school do you go to?, etc...) When we get an incorrect answer we had to intervene and get him out. The cardiologist said that hopefully with this med the response will stop and that will stop the seizures, so we are excited. To answer your question, No one knows your child like you. My son has always been very smart, but he has always moved very slow, and I believed if the house was burnning down he might not could get out!!!! I thought he was being "lazy", "couch Potatoe" , but have learned that fatigue goes along with this disorder, so now I feel bad. My Pediatrician said he needed to drink 1 ounce of water for every 2 pounds he weighed. He is almost 6 ft and 185 lbs. Something interesting also the seizures started after the onset of puberty.....and rapid growth. Look up Neurocardiogenic Syncope with seizures, if the confusion starts make him lie down immediatly, and start counting his fluids, and see how much he drinks....I hope this helps, or at least gives you some guestions to ask. Also my son would vomit , and get pale, shiver afterwards. The tilt table test is the test to make sure you have done if you go this route. My neurologist did not know I was having this cardiac work up done, and I felt he thought I was being "over protecting mother", because I just did not jump into this vagus nerve stimulator, but a lot of people want a quick fix, but I want the real fix, so I hope eventually, that the increase fluid and sodium intake, regular increased exercise, proper diet we may not need any meds. I do wonder how he will receive us after the cardiologist has called and talked to him about our son....I will be glad to answer any questions you might have. Thanks
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.